Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, May 8 to 9, 2008

May 8 to 9, 2008 · NWS TSA · 5 events in 5 counties and zones

Severe thunderstorms occurred across northeast Oklahoma during the early morning hours of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across northeast Oklahoma during the early morning hours of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 8, 7:29 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, May 8, 7:29 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
829 PM CDT THU MAY 8 2008

.DISCUSSION...
WAS IN THE PROCESS OF ADJUSTING TONIGHTS GRIDS WHEN THE PROPOSED
WATCH CAME IN. FINISHED THE GRIDS AND HAVE INCORPORATED THEM INTO
THE UPDATE FOR THE WATCH.

THUNDERSTORMS STILL UNLIKELY TO REACH NORTHEAST OKLAHOMA UNTIL
AROUND OR SHORTLY AFTER MIDNIGHT. STILL A QUESTION IF THE STORMS
WILL CONTINUE TO DEVELOP BUT BELIEVE THERE IS ENOUGH GOING FOR
THE CONTINUED DEVELOPMENT TO WARRANT THE INCLUSION OF THE NORTHWESTERN
COUNTIES INTO THE WATCH.

&&

.PREV DISCUSSION... /ISSUED 401 PM CDT THU MAY 8 2008/

DISCUSSION...
CLOUDS HAVE BEEN STUBBORN TODAY ACROSS FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS BUT THEY SHOULD TEND TO DISSIPATE WITH SUNSET.
LOOKING UPSTREAM...HIGH PLAINS CONVECTION HAS ALREADY DEVELOPED
AND WILL CONGEAL INTO A SIGNIFICANT MCS THAT WILL PLOW ACROSS
KANSAS OVERNIGHT. THE SOUTHERN EDGE OF THIS COMPLEX MAY BLEED
ACROSS THE STATE LINE INTO NORTHEAST OKLAHOMA BUT THE BEST CHANCE
FOR SHOWERS AND STORMS IN NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS WILL COME CLOSER TO SUNRISE FRIDAY AS THE LOW LEVEL JET
VEERS AND SOME BACKBUILDING OCCURS ON THE SOUTHWEST FLANK OF THE
COMPLEX...THE SO-CALLED SUNRISE SURPRISE.

CONVECTIVE CHANCES WILL END LATER FRIDAY MORNING AND A WEAK
FRONTAL BOUNDARY WILL DRIFT THROUGH THE AREA DURING THE DAY
RESULTING IN NOTHING MORE THAN A WIND SHIFT. THIS BOUNDARY WILL
HEAD BACK NORTH BY SATURDAY AS A SIGNIFICANT UPPER LEVEL SYSTEM
MOVES INTO THE CENTRAL PLAINS. SURFACE CYCLOGENESIS WILL RESULT
WITH A RAPID DEEPENING OF THE SURFACE LOW ANTICIPATED SATURDAY
EVENING AND OVERNIGHT.

WHILE THE MODELS AGREE ON THIS GENERAL SCENARIO...THEY ARE ALL A
BIT DIFFERENT ON THE DETAILS AND AS USUAL IT IS THESE DETAILS THAT
WILL DETERMINE THE EXTENT OF SEVERE WEATHER ACROSS OUR FORECAST
AREA. INSTABILITY WILL BE VERY HIGH SATURDAY AFTERNOON AHEAD OF
THE DRYLINE AND/OR COLD FRONT AND THE CAP WILL WEAKEN SUFFICIENTLY
TO ALLOW STORM DEVELOPMENT BY THE END OF THE DAY. SHEAR PROFILES
SUPPORT SUPERCELLS AND ALL MODES OF SEVERE WEATHER WILL BE
POSSIBLE. AREAL COVERAGE OF STORMS WILL INCREASE AS THE EVENING
WEARS ON SO THE HIGHEST POPS WILL BE CARRIED IN NORTHWEST ARKANSAS
SATURDAY EVENING.

AFTER A COOL DAY SUNDAY...A WARMUP WILL TAKE PLACE MONDAY AHEAD OF
ANOTHER SIMILAR LOOKING SYSTEM THAT WILL TRACK INTO THE CENTRAL
PLAINS TUESDAY. THE QUALITY OF MOISTURE RETURN WITH THIS SYSTEM IS
MORE QUESTIONABLE SO WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY
FOR NOW. WILL TREND TOWARDS THE ECMWF BEYOND THIS TIME PERIOD WITH
A DRY PATTERN AND BELOW NORMAL TEMPERATURES EXPECTED LATER NEXT
WEEK.

STAYED CLOSE TO GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS EXCEPT
WENT A BIT WARMER ON SATURDAY PER THE ECMWF AND UKMET. USED A
BLEND OF THE GFS AND ECMWF FOR TEMPERATURES IN THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   58  80  57  82 /  20  10  10  30
FSM   58  85  55  85 /  10  10  10  40
MLC   58  84  60  86 /  10  10  10  30
BVO   55  79  52  81 /  30  10  10  30
FYV   53  79  49  78 /  20  20  10  40
BYV   56  78  49  77 /  20  20  10  50
MKO   58  82  55  84 /  20  10  10  30
MIO   56  75  50  77 /  40  20  10  50
F10   58  82  57  85 /  10  10  10  30
HHW   58  87  63  85 /  10  10  10  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...14
LONG TERM....15
Hazardous weather outlook, May 8, 7:34 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
834 PM CDT THU MAY 8 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
834 PM CDT THU MAY 8 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OF INTERSTATE 44.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...
A COMPLEX OF SEVERE THUNDERSTORMS CONTINUES TO ORGANIZE OVER
SOUTHWEST AND CENTRAL KANSAS THIS EVENING. AS THIS STORM COMPLEX
CONTINUES TO MOVE EAST-SOUTHEAST...PORTIONS OF IT MAY EFFECT AREAS
OF NORTHEAST OKLAHOMA NEAR THE KANSAS BORDER. DAMAGING WINDS WILL
BE THE PRIMARY THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED NORTHEAST OF INTERSTATE 44 AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A WEAK COLD FRONT WILL CAUSE A SLIGHT CHANCE OF THUNDERSTORMS
FRIDAY MORNING IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

A MORE SIGNIFICANT RISK OF SEVERE THUNDERSTORMS WILL OCCUR
SATURDAY AFTERNOON AND EVENING. SURFACE LOW PRESSURE WITH
STRONG UPPER SUPPORT WILL COMBINE WITH AMPLE SURFACE MOISTURE
TO CREATE HIGH INSTABILITY AND LOWER LEVEL SHEAR. A DRYLINE
NEAR I-35 WILL BREED AFTERNOON STORMS WHICH WILL MOVE ACROSS
EAST OKLAHOMA AND INTO ADJACENT ARKANSAS DURING THE LATE AFTERNOON
AND EVENING HOURS.

THE NEXT RISK OF SEVERE WEATHER WILL BE WITH A SIMILAR TYPE
SYSTEM TUESDAY AND TUESDAY NIGHT.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PLANNING FOR THE THREAT OF SEVERE WEATHER SATURDAY AFTERNOON
AND EVENING NEEDS TO BE COMPLETED. WEATHER CONTINGENCIES FOR
ANY SCHEDULED OUTDOOR VENUES NEED TO BE MADE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 05:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
May 8, 11:50 PM CST
Where
Osage County, Burbank
Measured
2.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
36.700, -96.720

Hail, Washington

When
May 9, 12:41 AM CST
Where
Washington County, Ochelata
Measured
0.75 in hail
Reported by
Public
Coordinates
36.600, -95.980

Thunderstorm Wind, Nowata

When
May 9, 12:58 AM CST
Where
Nowata County, Lenapah
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
36.850, -95.630

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Rogers

When
May 9, 1:02 AM CST
Where
Rogers County, Talala
Measured
1 in hail
Reported by
Public
Coordinates
36.530, -95.680

Thunderstorm Wind, Mayes

When
May 9, 1:38 AM CST
Where
Mayes County, Adair
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.430, -95.270

Thunderstorm winds estimated at 80 miles an hour blew the windows out of a building and downed power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103630, 103632, 103633, 103635, 103636.